Indiana, 2005

Tornadoes and Hail in Indiana, July 26, 2005

July 26, 2005 · NWS IWX · 12 events in 8 counties and zones

9 thunderstorm wind, 2 tornado, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$694,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 26, 6:49 PM EST, 6 minutes earlier.

Area forecast discussion, Jul 26, 6:49 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
649 PM EST TUE JUL 26 2005

.AVIATION...
00Z-24Z.

A COLD FRONT WILL CONTINUE TO SINK SOUTHEAST THROUGH THE REMAINDER
OF THE CWFA THROUGH 06Z. A TANDEM OF SHORTWAVES IN THE MID LVL
FLOW ALOFT WILL PROVIDE UPPER LVL LIFT ALONG AND BEHIND FRONTAL
BOUNDARY THROUGH 12Z. THUS...AM EXPECTING WIDESPREAD SHOWERS
OVERNIGHT WITH EMBEDDED THUNDERSTORMS. ONCE PCPN ENDS...MVFR
CONDITIONS WILL CONTINUE WITH STRATIFORM CLOUDS. CIGS WILL BEGIN
TO LIFT ABOVE THE MVFR LVL BETWEEN 15Z AND 18Z AS DAYTIME HEATING
ALLOWS SFC TEMP/DEWPOINT SPREAD TO INCREASE.

&&

.PREV DISCUSSION...

SHORT TERM...
SHORT DISCUSSION WITH SEVERE WEATHER POTENTIAL ONGOING.

PRE-FRONTAL TROUGH WORKING ACROSS FORECAST AREA THIS AFTERNOON WITH
SCATTERED CONVECTION FINALLY DEVELOPING. REGIONAL RADAR SHOWS LARGE
AREA OF RAIN UPSTREAM WITH MID LEVEL TROUGH AND MAIN COLD FRONT.
MODELS SWING THIS THROUGH OVERNIGHT SO WILL INCREASE POPS TO
CATEGORICAL. SOME WIND REPORTS COMING IN ALONG NORTHERN PORTION OF
FRONT AS SHOWERS MIX WINDS TO THE SURFACE. WILL CONTINUE WITH
TSRA/SHRA CHANCES AS LEADING EDGE WILL ENCOUNTER INSTABILITY AXIS TO
OUR WEST THIS AFTERNOON. LINGERING MOISTURE SOUTHEAST WED MORNING SO
LOW CHANCE POP FOR SHOWERS FOR A FEW HOURS. OTHERWISE SUBSIDENCE AND
CLEARING SHOULD WORK SOUTH DURING THE DAY. WILL BE MUCH COOLER AND
RELATIVELY DRIER. HIGHS SHOULD TOP OUT ONLY IN THE MID 70S WITH
DEWPOINTS FALLING INTO THE 50S MOST AREAS.

LONG TERM...
WEDNESDAY NIGHT THROUGH TUESDAY

ABBREVIATED LONG TERM DISCUSSION TODAY WITH SEVERE THUNDERSTORM
WATCH JUST ISSUED. IN THE MEDIUM RANGE PERIOD SUBTLE BUT IMPORTANT
PATTERN CHANGES WILL TAKE PLACE WITH A BROAD TROUGH DEVELOPING OVER
SOUTHEAST CANADA. THIS TROUGH WILL BE REINFORCED BY SEVERAL NORTHERN
STREAM SHORTWAVES ROTATING THROUGH THE BASE OF THE MEAN EASTERN NOAM
TROUGH.

MAJOR COOL DOWN IS ON THE WAY TODAY WITH PRE-FRONTAL TROUGH NOW
ENTERING THE NW CORNER OF THE CWA WITH MAIN COLD FRONT AND PUSH OF
MUCH COOLER AND LESS HUMID AIR MOVING SOUTH THROUGH WI/MI. SURFACE
HIGH PRESSURE WILL BUILD SOUTH OVER THE CWA WED NGT AND THURS.
GFS/CANADIAN GEM BOTH DRAG A WEAK SECONDARY COLD FRONT THROUGH THE
LOWER GREAT LAKES FRIDAY MORNING. BEST DYNAMICS WILL PASS WELL
NORTH OF THE CWA AS BEST HEIGHT FALLS AND DPVA SHEAR EAST THROUGH
SOUTHERN CANADA. GIVEN THE WEAK DYNAMICS AND POOR MOISTURE RETURN
IN ADVANCE OF THE SURFACE COLD FRONT WILL CONTINUE WITH A DRY
FORECAST. FRIDAY AFTERNOON AND FRIDAY NIGHT NEXT CANADIAN HIGH
PRESSURE WILL BUILD OVER THE CWA WITH SURFACE RIDGING PERSISTING
THROUGH THE END OF THE FORECAST PERIOD. THIS WILL SET THE STAGE FOR
A PERIOD OF SEASONABLE TEMPS WITH HIGHS IN THE LOW 80S ALONG WITH
LOW HUMIDITY AND MOSTLY SUNNY DAYS WITH MAINLY CLEAR AND SEASONABLY
COOL NIGHTS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT WEDNESDAY FOR INZ004-
     INZ005-INZ006-INZ007-INZ008-INZ009-INZ012-INZ013-INZ014-
     INZ015-INZ016-INZ017-INZ018-INZ020-INZ022-INZ023-INZ024-
     INZ025-INZ026-INZ027-INZ032-INZ033-INZ034.

MI...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 1 AM EDT WEDNESDAY FOR
     OHZ001- OHZ002-OHZ004-OHZ005-OHZ015-OHZ016-OHZ024-OHZ025.

LM...SMALL CRAFT ADVISORY UNTIL 7 AM WEDNESDAY FOR LMZ043-LMZ046.

&&

AVIATION/UPDATE...HICKMAN
SHORT TERM...SLL
LONG TERM...JPH
Hazardous weather outlook, Jul 26, 4:47 AM EST, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
447 AM EST TUE JUL 26 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-271000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
447 AM EST TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE AREA TODAY AND TONIGHT
AS A COLD FRONT MOVES ACROSS THE AREA THIS AFTERNOON AND EVENING.
DAMAGING WINDS AND TORRENTIAL RAINFALL WILL BE THE MAJOR THREATS WITH
THESE STORMS. THE MOST LIKELY TIME FOR DAMAGING WINDS WILL BE THIS
AFTERNOON AND EVENING.

VERY WARM AND MUGGY CONDITIONS ARE EXPECTED AGAIN TODAY. IT WILL NOT
BE QUITE AS WARM AS THE LAST FEW DAYS...BUT HIGH TEMPERATURES NEAR 90
AND VERY HUMID AIR WILL COMBINE TO PRODUCE HEAT INDICES APPROACHING
100 THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-271000-
447 AM EST TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT AS A COLD
FRONT MOVES ACROSS THE AREA THIS AFTERNOON. DAMAGING WINDS AND
TORRENTIAL RAINFALL WILL BE THE MAJOR THREATS WITH THESE STORMS. THE
MOST LIKELY TIME FOR DAMAGING WINDS WILL BE THIS AFTERNOON.

BREEZY WEST TO NORTHWEST WINDS GUSTING TO 30 MPH WILL BE COMMON TODAY
AND TONIGHT. THE STRONG WINDS WAVE PROMPTED A SMALL CRAFT ADVISORY TO
BE ISSUED...AND THERE IS AN INCREASED RISK OF RIP CURRENTS ALONG THE
SHORES OF LAKE MICHIGAN TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

EDDY

In the hours before

Local storm report, Jul 26, 1:26 PM EST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
126 PM EST TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     ANGOLA                  41.64N 85.00W
07/26/2005                   STEUBEN            IN   LAW ENFORCEMENT

            SEVERAL TREES AND POWERLINES DOWN

&&

EBREON
Local storm report, Jul 26, 1:37 PM EST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
137 PM EST TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     7 NE EDON               41.63N 84.67W
07/26/2005                   WILLIAMS           OH   LAW ENFORCEMENT

            TREE DOWN 1 NE COLUMBIA

&&

EBREON
Local storm report, Jul 26, 3:15 PM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
315 PM EST TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     LIGHTNING        DECATUR                 40.83N 84.93W
07/26/2005                   ADAMS              IN   LAW ENFORCEMENT

            *** 1 INJ *** PERSON STRUCK BY LIGHTNING

&&

EBREON
Local storm report, Jul 26, 3:47 PM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
347 PM EST TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND DMG     2 NE CONVOY             40.94N 84.68W
07/26/2005                   VAN WERT           OH   AMATEUR RADIO

            SEMI TRUCK OVERTURNED ON US 30

&&

EBREON
Local storm report, Jul 26, 4:08 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
408 PM EST TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     PERU                    40.75N 86.07W
07/26/2005                   MIAMI              IN   LAW ENFORCEMENT

            SEVERAL TREES AND POWERLINES DOWN.

&&

EBREON
Special weather statement, Jul 26, 6:02 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
602 PM EST TUE JUL 26 2005

MIZ079>081-262330-
BRANCH-HILLSDALE-ST JOSEPHMI-
702 PM EDT TUE JUL 26 2005

...SEVERE THUNDERSTORM WATCH NUMBER 686 HAS BEEN ALLOWED TO
EXPIRE FOR THE FOLLOWING COUNTIES...

IN MICHIGAN...
ST. JOSEPH...BRANCH AND HILLSDALE.

OCCASIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS LOWER
MICHIGAN THIS EVENING.  HOWEVER...THE THREAT FOR SEVERE WEATHER IS
EXPECTED SOUTH AND EAST OF THE MICHIGAN BORDER.  THEREFORE...THE
SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE.

HICKMAN

The radar

The Northern Indiana radar (KIWX), 58 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Hail, De Kalb

When
July 26, 6:55 PM EST
Where
De Kalb County, Waterloo
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.433, -85.017

Thunderstorm Wind, Miami

When
July 26, 7:08 PM EST
Where
Miami County, 5 mi E of Denver
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.867, -85.983

A large tree was blown down.

Thunderstorm Wind, Wabash

When
July 26, 7:27 PM EST
Where
Wabash County, Wabash
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.800, -85.817

Power poles were blown down.

Thunderstorm Wind, White

When
July 26, 7:40 PM EST
Where
White County, Brookston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.600, -86.850

Power lines and poles were blown down.

Thunderstorm Wind, Cass

When
July 26, 8:17 PM EST to 8:27 PM EST
Where
Cass County, 1 mi N of Walton
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
NWS STORM SURVEY
Coordinates
40.683, -86.233

A NWS survey of the area confirmed intense straight line winds of up to 80 mph caused damage to trees, power lines and a few structures prior to and south of the F2 tornado track across Cass county. A large tree fell onto a carport north of Walton, destroying it, as well as 3 vehicles parked under it. The swath of damage from the straight line winds, associated with the rear flank downdraft of the mesocyclone reached nearly a mile wide as it crossed into Miami county. At 817 pm EST a 70 mph wind gust was recorded 7 miles south of Logansport. No injuries were reported.

Tornado, Cass

When
July 26, 8:25 PM EST to 8:27 PM EST
Where
Cass County, 1 mi SW of Onward
Rating
F2
Path length
1 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
40.683, -86.217

A NWS survey confirmed a tornado touched down a few hundred feet west of county road 950 E between 500 and 600 S, just southwest of Onward. Extensive damage occurred to a barn as well as numerous trees in the area. The door of the barn was open which likely aided in the destruction of the barn. Damage in the area was consistent with a tornado of F2 intensity. The tornado continued on into Miami county where additional damage was found.

Tornado, Miami

When
July 26, 8:27 PM EST to 8:32 PM EST
Where
Miami County, 4 mi NW of Bunker Hill
Rating
F2
Path length
3 mi
Path width
100 yd
Property damage
$350,000
Reported by
NWS STORM SURVEY
Coordinates
40.700, -86.150

A NWS survey confirmed that a tornado that had caused damage across extreme eastern Cass county in Indiana crossed into Miami county and continued to cause damage as it moved just north of the Grissom Air Force base. The tornado dropped into a river valley and flipped over some conveyor machines in a quarry located in the valley. Damage to these was consistent with an F1 tornado. The tornado intensified as it moved into a area of houses in this valley. The first house that was struck suffered extensive damage with its garage and porch destroyed. Damage from the first home impacted a second home, also causing extensive damage to the west side of the house. This damage was consistent with an F2 tornado. As the tornado lifted out of the valley, it quickly dissipated. The tornado was on the ground for 3 miles in Miami county with a total track of 4 miles during its lifetime. No injuries were reported as one house was unoccupied and the residents of the other house, had sought shelter in their basement.

Thunderstorm Wind, Miami

When
July 26, 8:27 PM EST to 8:35 PM EST
Where
Miami County, Grissom Afb
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
40.650, -86.150

A NWS survey of the area confirmed intense straight line winds likely in excess of 80 mph caused damage to trees, power lines and a few structures south of the F2 tornado track across Miami county. Several large trees were blown in the Eagles Point area as well as 2 houses in the area sustaining minor damage. Houses along US 31 in McGrawville and Amboy were also damaged with State Road 19 closed for a time due to debris on the road. A barn was nearly destroyed in Amboy. Cedar Creek trailer park, near Bunker Hill, has many trees blown down but no evidence of structural damage. Several trees were blown down onto a few mobile homes in the Pipe Creek mobile home park. A three foot diameter, 25 foot high Blue Spruce tree was snapped off 3.5 miles east of Chili. The swath of damage from the straight line winds, associated with the rear flank downdraft of the mesocyclone reached nearly a mile wide as it moved across Miami county. No injuries were reported.

Thunderstorm Wind, Wabash

When
July 26, 8:46 PM EST
Where
Wabash County, 1 mi N of Wabash
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
40.817, -85.817

Several utility poles, trees and tree limbs were blown down in and around Wabash. A tree was blown down onto a car north of Wabash, with another tree being blown down onto a power line 10 miles southeast of Wabash.

Thunderstorm Wind, Huntington

When
July 26, 8:55 PM EST
Where
Huntington County, 3 mi N of Mt Etna
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.800, -85.567

A driver lost control of his vehicle on State Route 9, near county road 400 south as a result of strong winds. No damage occurred to the car and the driver was not injured.

Thunderstorm Wind, Grant

When
July 26, 9:00 PM EST
Where
Grant County, Marion
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -85.583

Trees were reported blown down.

Thunderstorm Wind, Adams

When
July 26, 9:20 PM EST
Where
Adams County, 1 mi N of Decatur
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.850, -84.933

A few trees were blown down just north of Decatur.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyThe tornado archive for Indiana, 2005Warnings in Indiana, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470148, 5470206, 5470207, 5470208, 5470146, 5470144, 5470145, 5470147, 5470209, 5470210, 5470211, 5470212.